Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Safety Bulletin
Single or Multiple Incident: Single
Date: 1/4/2018 12:00:00 AM
Country: Canada

This Safety Bulletin describes a fatal patient safety incident involving a medication compounding error and inappropriate management of care in a naturopathic centre. A patient was discharged from hospital after surgical excision of a cancerous tumour and was further treated, in a collaborative arrangement, by a conventional medical team and a naturopathic doctor at a complementary care centre (CCC). The naturopathic doctor prescribed a complex tissue- and wound-healing formulation, which included selenium, for twice-weekly IV administration. The selenium solution was prepared by a compounding pharmacy and was added to the formulation on site at the CCC. The patient had received this healing formula on 12 previous occasions, with no reported reactions. However, shortly after initiation of the 13th dose infusion, she became nauseous and diaphoretic. The infusion was stopped, and homeopathic remedies were administered, with no clinical improvement. Over the next several hours, the patient’s condition continued to deteriorate. When the patient began to experience hypotension, shortness of breath to the point of cyanosis, and chest pain, she was transferred to the emergency department of a local hospital, where she later died. Postmortem investigations showed that the selenium concentration in the infusion was 1000 times greater than intended, which likely contributed to the patient’s death. Contributing factors identified included confirmation bias, use of the abbreviation “µg” instead of “mcg” for “micrograms”, and a visual check only for the weighed products instead of using a print out for each weighed product. Recommendations are provided for pharmacies (re: compounding processes), complementary care centre (re: emergency response processes and preparation, storage and administration of admixtures), and regulatory agencies.

Additional Details

Device:
weigh scale
Medication/Gas/Fluid:
selenium, trace element


Death Associated with an IV Compounding Error and Management of Care in a Naturopathic Centre